West Virginia, 2025

Damaging Winds in West Virginia, April 29, 2025

April 29, 2025 · NWS PBZ · 15 events in 6 counties and zones

A widespread, long-lived thunderstorm line (bow echo) raced across Ohio and western Pennsylvania on the afternoon and early evening of 29 April 2025. The gusts associated with the line of storms reached above 80 MPH at times, producing widespread damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$53,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A widespread, long-lived thunderstorm line (bow echo) raced across Ohio and western Pennsylvania on the afternoon and early evening of 29 April 2025. The gusts associated with the line of storms reached above 80 MPH at times, producing widespread damage.

The thunderstorms which would eventually turn into the bow echo began to form over southern OH in the late morning hours. The storms became a line and began to bow out. The storms intensified as the bow moved across western PA in the afternoon. As it reached the Laurel Highlands, it was nearing it's peak intensity. An estimated 400,000 customers were without power in the Pittsburgh region as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 29, 3:13 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 29, 3:13 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
413 PM EDT Tue Apr 29 2025

.SYNOPSIS...
A severe weather threat, mainly damaging wind gusts, remains
this afternoon and evening with a convective complex rolling
through. A cold front providing additional showers and storms
crosses overnight. Mostly dry and cooler weather is expected
Wednesday, before another possible round of severe weather on
Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:

- Severe weather threat, mainly damaging wind, with convective
  complex moving across Ohio
- Additional showers and storms with a crossing cold front
  overnight

-------------------------------------------------------------------

...20Z Update...

A new Severe Thunderstorm Watch has been issued for the
remainder of the CWA. QLCS mow moving across eastern Ohio with
likely wind of 70-80 MPH in spots - have already recorded a 58
MPH gust at ZZV. Special 18Z sounding showed a very favorable
environment downstream, with around 2800 J/kg of surface-based
CAPE and 40 knots of 0-6km shear, suggesting that the complex
will maintain strength well through the region. Widespread and
potentially significant straight-line wind damage will
obviously be the main threat across a wide area, although a
mesovortex tornado or two remains possible as well. Will also
continue to watch convection forming along a Lake-Erie induced
boundary, although so far this activity has not become too
strong as these cells are not remaining discrete and are
competing with each other for inflow.

People in eastern Ohio, northern West Virginia, and southwest
Pennsylvania need to take this event seriously, as these storms
have the potential to create significant damage over a wide
area. Take cover now!

Previous discussion...

Main concern in the near term is the convective complex rolling
across Ohio, and a Severe Thunderstorm Watch is already in
effect for this activity. Main threat with this is damaging
wind, as there have been some measured wind gusts in excess of
60 MPH already. This will be moving into an environment
characterized by 1000-2000 J/kg of surface-based CAPE, as well
as 30-40 knots of deep shear, so maintenance is highly likely.
Recent HRRR runs are catching on to the overall scenario. Some
cells developing in eastern Ohio ahead of the main complex will
need to be watched for some hail potential/low-end tornado
threat if they become superrcelluar. Overall though, hail should
be a lesser threat with marginal mid-level lapse rates. A QLCS
tornado threat remains as well, given sufficient low- level
instability and hodograph curvature.

Additional thunderstorms are expected along the cold front,
which is currently across lower Michigan and will arrive in our
area from the north during the late evening and overnight,
dropping south through the area by sunrise. This activity
should be arriving into worked-over air and present less of a
severe threat, tapering to showers late.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
KEY MESSAGES:

- The front remains south of Pittsburgh Wednesday, with mostly
  dry weather.
- Front returns north Wednesday night with scattered showers
- Increased rain chances Thursday with another severe weather
  chance
-------------------------------------------------------------------

Models now generally push the front fully south of the CWA by
12Z Wednesday, with any shower potential generally confined to
the southeastern ridges. Otherwise, a dry and cooler day is
anticipated. Isolated shower chances may start to lift north
Wednesday night as the boundary returns north as a warm front.

Rain chances increase Thursday into Thursday night as a
shortwave moves up the Ohio Valley ahead of a deepening trough
over the Upper Midwest/Plains. Severe thunderstorms are a
possibility, with the NBM showing 50 percent or greater chance
of 1000 J/kg of CAPE to the southwest of Pittsburgh, and there
appears to be better potential for daytime heating, better than
some scenarios yesterday. Soundings show instability profiles
and shear of sufficient depth to support hail and wind threats
at least on an isolated basis. Temperatures warm back up into
the upper 70s/lower 80s in most spots in the warm sector.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
KEY MESSAGES:

- Rain chances continues into Saturday at least
- Uncertainty increases thereafter, with various scenarios
  possible for early next week
-------------------------------------------------------------------

Wet weather continues into Friday and Saturday as additional
shortwaves/the main trough swing through the region. Despite the
moist southwest flow, model ensembles are not too excited about
heavy rain potential; the NBM generally has only 40-50% chance
of greater than 0.50 inch through the 48-hour period ending
Saturday morning.

Models become more uncertain after this time. Some scenarios
sweep the trough through with a period of dry weather following,
while others develop a closed upper low somewhere over the
eastern CONUS. Thus, PoPs/temps remain uncertain, and for now,
will follow NBM suggestions.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A low-end VFR cu field (cigs around 3-5kft) is developing
across the area as southwest winds gust to 25-30 knots ahead of
an approaching cold front. Showers and thunderstorms currently
over western Ohio are expected to continue eastward, reaching
ZZV between 19z-20z, PIT/AGC between 21z-22z, and LBE/DUJ after
22z. This will be the first wave of storms and carry the
greatest potential for strong wind gusts, hail, and possibly a
brief tornado. Gusts over 55 knots and power outages have
already been reported with these storms over portions of
eastern Indiana.

This first wave will be followed by a brief lull in activity
early this evening until the cold front itself makes its way
into the area after 00z. Another round of showers and storms
will accompany the front, this time moving from NW to SE
reaching FKL/BVI around 01z-03z, PIT/AGC around 03z-05z, and MGW
after 06z. The frontal passage brings an end to convection as
generally light north- northwest winds usher drier air into the
area.

Expect locally lower ceilings and visibilities in and around all
showers and storms. Outside of convection, VFR generally
prevails except for possible MVFR ceilings at MGW starting after
04z and lasting through the frontal passage into early morning
hours on Wednesday. Widespread VFR is expected to return by the
end of the TAF period Wednesday afternoon.

Outlook...
VFR is expected on Wednesday as high pressure briefly builds
in. Occasional restrictions in showers and thunderstorms return
Wednesday night and Thursday as a warm front lifts north.

Showers/storms and restrictions continue Thursday night and Friday
with the approach and passage of a cold front. VFR returns Saturday
under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Shallenberger
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...CL
AVIATION...Cermak/WM/AK
Hazardous weather outlook, Apr 29, 2:28 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
328 PM EDT Tue Apr 29 2025

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
328 PM EDT Tue Apr 29 2025

...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There also is a potential for severe weather on Thursday as well but
confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-020>022-029-031-073>078-301930-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
328 PM EDT Tue Apr 29 2025

...SEVERE THUNDERSTORM WATCH 191 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There also is a potential for severe weather on Thursday as well but
confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ021-509>514-301930-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
328 PM EDT Tue Apr 29 2025

...SEVERE THUNDERSTORM WATCH 191 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There also is a potential for severe weather on Thursday as well but
confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 29, 3:28 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
428 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Freeport                40.21N 81.27W
04/29/2025                   Harrison           OH   911 Call Center

            Numerous trees down.

&&

WM
Local storm report, Apr 29, 3:29 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
429 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tstm Wnd Dmg     New Concord             40.00N  81.74W
04/29/2025                   Muskingum          OH   Public

            Trees snapped and some structural damage in the area.
            Time estimated from radar.

&&

Event Number PBZ2506608

CL
Local storm report, Apr 29, 3:30 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
430 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Dmg     1 NNW Cadiz             40.28N 81.00W
04/29/2025                   Harrison           OH   911 Call Center

            Numerous trees down throughout the area.

&&

WM
Local storm report, Apr 29, 3:33 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
433 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Tstm Wnd Dmg     3 NNE Kimbolton         40.20N 81.55W
04/29/2025                   Guernsey           OH   Public

            Trees down on Science Hill Road.

&&

SKH
Local storm report, Apr 29, 3:36 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
436 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Tstm Wnd Dmg     Richmond                40.44N 80.77W
04/29/2025                   Jefferson          OH   911 Call Center

            Numerous power poles and lines down.

&&

WM
Local storm report, Apr 29, 3:39 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
439 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     2 SW Adamsville         40.05N 81.92W
04/29/2025                   Muskingum          OH   Fire Dept/Rescue

            Trees down on Ferrell Road.

&&

SKH

The radar

The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brooke

When
April 29, 3:40 PM EST
Where
Brooke County, Beechbottom
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.230, -80.650

Several trees were reported down.

Thunderstorm Wind, Brooke

When
April 29, 3:41 PM EST
Where
Brooke County, 0.53 mi W of Follansbee
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.330, -80.590

Numerous trees and powerlines were reported down.

Thunderstorm Wind, Hancock

When
April 29, 3:42 PM EST
Where
Hancock County, 0.53 mi E of Weirton Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.400, -80.520

Sinding removed from home on Miller Avenue.

Thunderstorm Wind, Hancock

When
April 29, 3:42 PM EST
Where
Hancock County, New Cumberland
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.500, -80.600

Numerous trees were reported down. and blocking roads.

Thunderstorm Wind, Ohio

When
April 29, 3:42 PM EST
Where
Ohio County, 1.73 mi ENE of Wheeling
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.080, -80.690

A tree fell onto the roof of a house.

Thunderstorm Wind, Brooke

When
April 29, 3:44 PM EST
Where
Brooke County, 0.53 mi E of Wellsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.270, -80.590

Tree and roof damage along Washington Avenue.

Thunderstorm Wind, Ohio

When
April 29, 3:44 PM EST
Where
Ohio County, 2.33 mi SSE of Warwood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.090, -80.680

Numerous trees were reported down.

Thunderstorm Wind, Brooke

When
April 29, 3:45 PM EST
Where
Brooke County, Colliers
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.370, -80.530

A tree fell on a home and a man was hit in the head and transferred to the hospital.

Thunderstorm Wind, Ohio

When
April 29, 3:46 PM EST
Where
Ohio County, 1.26 mi ESE of Elm Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.040, -80.650

A tree fell onto a building.

Thunderstorm Wind, Ohio

When
April 29, 3:52 PM EST
Where
Ohio County, 0.69 mi N of Valley Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.090, -80.570

Trees were uprooted.

Thunderstorm Wind, Marshall

When
April 29, 3:56 PM EST
Where
Marshall County, Glendale
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.950, -80.750

A tree fell down in Gleandale.

Thunderstorm Wind, Marshall

When
April 29, 4:00 PM EST
Where
Marshall County, 0.53 mi W of Dallas
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.020, -80.530

Numerous trees were reported down in Dallas, WV.

Thunderstorm Wind, Ohio

When
April 29, 4:02 PM EST
Where
Ohio County, (Hlg)ohio Co Arpt Wh
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.180, -80.650

Thunderstorm Wind, Wetzel

When
April 29, 4:29 PM EST
Where
Wetzel County, 0.87 mi SW of New Martinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.640, -80.860

Tree down along Route 2.

Thunderstorm Wind, Marion

When
April 29, 5:21 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.480, -80.150

Several trees and powerlines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258502, 1258504, 1258505, 1258506, 1258508, 1258509, 1258510, 1258511, 1258512, 1258513, 1258514, 1258515, 1258519, 1258516, 1258518.